Geometry & Topology
- Geom. Topol.
- Volume 13, Number 4 (2009), 1945-1988.
Packing subgroups in relatively hyperbolic groups
We introduce the bounded packing property for a subgroup of a countable discrete group . This property gives a finite upper bound on the number of left cosets of the subgroup that are pairwise close in . We establish basic properties of bounded packing and give many examples; for instance, every subgroup of a countable, virtually nilpotent group has bounded packing. We explain several natural connections between bounded packing and group actions on cube complexes.
Our main result establishes the bounded packing of relatively quasiconvex subgroups of a relatively hyperbolic group, under mild hypotheses. As an application, we prove that relatively quasiconvex subgroups have finite height and width, properties that strongly restrict the way families of distinct conjugates of the subgroup can intersect. We prove that an infinite, nonparabolic relatively quasiconvex subgroup of a relatively hyperbolic group has finite index in its commensurator. We also prove a virtual malnormality theorem for separable, relatively quasiconvex subgroups, which is new even in the word hyperbolic case.
Geom. Topol., Volume 13, Number 4 (2009), 1945-1988.
Received: 11 September 2006
Revised: 24 March 2009
Accepted: 7 February 2008
First available in Project Euclid: 20 December 2017
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Hruska, G Christopher; Wise, Daniel T. Packing subgroups in relatively hyperbolic groups. Geom. Topol. 13 (2009), no. 4, 1945--1988. doi:10.2140/gt.2009.13.1945. https://projecteuclid.org/euclid.gt/1513800283